An acetyl fentanyl death in Western Australia

Daniel M. Moss, David H. Brown, Bianca J. Douglas

Research output: Contribution to journalArticle

  • 1 Citations

Abstract

Post-mortem case details, including toxicology, of deaths involving novel psychoactive substances (NPS) are limited due to the relatively recent emergence of NPS as a global problem. Acetyl fentanyl, an illicit fentanyl analogue, is no exception, with its prevalence being documented since 2013. This case report seeks to provide pathology and toxicology findings of a sudden death attributed to acetyl fentanyl use. Following injection of acetyl fentanyl, a 24-year old male died suddenly. The autopsy indicated pulmonary oedema and congestion, and early aspiration pneumonia as the only notable findings. Preliminary toxicology testing was inconclusive until drug paraphernalia found at the scene of death was shown to contain acetyl fentanyl. Subsequent toxicological analysis of the post-mortem samples revealed an acetyl fentanyl blood concentration of approximately 400 μg/L and a liver concentration of approximately 3000 μg/kg.

LanguageEnglish
Pages73-77
Number of pages5
JournalAustralian Journal of Forensic Sciences
Volume51
Issue number1
Early online date18 Apr 2017
DOIs
Publication statusPublished - 2019

Fingerprint

Western Australia
Toxicology
Aspiration Pneumonia
Fentanyl
Pulmonary Edema
Sudden Death
Autopsy
N-(1-phenethylpiperidin-4-yl)-N-phenylacetamide
Pathology
Injections
Liver
Pharmaceutical Preparations

Cite this

Moss, Daniel M. ; Brown, David H. ; Douglas, Bianca J. / An acetyl fentanyl death in Western Australia. In: Australian Journal of Forensic Sciences. 2019 ; Vol. 51, No. 1. pp. 73-77.
@article{80a4ee5c55614b6681b1c6975973c45c,
title = "An acetyl fentanyl death in Western Australia",
abstract = "Post-mortem case details, including toxicology, of deaths involving novel psychoactive substances (NPS) are limited due to the relatively recent emergence of NPS as a global problem. Acetyl fentanyl, an illicit fentanyl analogue, is no exception, with its prevalence being documented since 2013. This case report seeks to provide pathology and toxicology findings of a sudden death attributed to acetyl fentanyl use. Following injection of acetyl fentanyl, a 24-year old male died suddenly. The autopsy indicated pulmonary oedema and congestion, and early aspiration pneumonia as the only notable findings. Preliminary toxicology testing was inconclusive until drug paraphernalia found at the scene of death was shown to contain acetyl fentanyl. Subsequent toxicological analysis of the post-mortem samples revealed an acetyl fentanyl blood concentration of approximately 400 μg/L and a liver concentration of approximately 3000 μg/kg.",
keywords = "Acetyl fentanyl, illicit fentanyl analogue, post-mortem toxicology, sudden death",
author = "Moss, {Daniel M.} and Brown, {David H.} and Douglas, {Bianca J.}",
year = "2019",
doi = "10.1080/00450618.2017.1315836",
language = "English",
volume = "51",
pages = "73--77",
journal = "Australian Journal of Forensic Sciences Online",
issn = "0045-0618",
publisher = "Taylor & Francis",
number = "1",

}

An acetyl fentanyl death in Western Australia. / Moss, Daniel M.; Brown, David H.; Douglas, Bianca J.

In: Australian Journal of Forensic Sciences, Vol. 51, No. 1, 2019, p. 73-77.

Research output: Contribution to journalArticle

TY - JOUR

T1 - An acetyl fentanyl death in Western Australia

AU - Moss, Daniel M.

AU - Brown, David H.

AU - Douglas, Bianca J.

PY - 2019

Y1 - 2019

N2 - Post-mortem case details, including toxicology, of deaths involving novel psychoactive substances (NPS) are limited due to the relatively recent emergence of NPS as a global problem. Acetyl fentanyl, an illicit fentanyl analogue, is no exception, with its prevalence being documented since 2013. This case report seeks to provide pathology and toxicology findings of a sudden death attributed to acetyl fentanyl use. Following injection of acetyl fentanyl, a 24-year old male died suddenly. The autopsy indicated pulmonary oedema and congestion, and early aspiration pneumonia as the only notable findings. Preliminary toxicology testing was inconclusive until drug paraphernalia found at the scene of death was shown to contain acetyl fentanyl. Subsequent toxicological analysis of the post-mortem samples revealed an acetyl fentanyl blood concentration of approximately 400 μg/L and a liver concentration of approximately 3000 μg/kg.

AB - Post-mortem case details, including toxicology, of deaths involving novel psychoactive substances (NPS) are limited due to the relatively recent emergence of NPS as a global problem. Acetyl fentanyl, an illicit fentanyl analogue, is no exception, with its prevalence being documented since 2013. This case report seeks to provide pathology and toxicology findings of a sudden death attributed to acetyl fentanyl use. Following injection of acetyl fentanyl, a 24-year old male died suddenly. The autopsy indicated pulmonary oedema and congestion, and early aspiration pneumonia as the only notable findings. Preliminary toxicology testing was inconclusive until drug paraphernalia found at the scene of death was shown to contain acetyl fentanyl. Subsequent toxicological analysis of the post-mortem samples revealed an acetyl fentanyl blood concentration of approximately 400 μg/L and a liver concentration of approximately 3000 μg/kg.

KW - Acetyl fentanyl

KW - illicit fentanyl analogue

KW - post-mortem toxicology

KW - sudden death

UR - http://www.scopus.com/inward/record.url?scp=85017600088&partnerID=8YFLogxK

U2 - 10.1080/00450618.2017.1315836

DO - 10.1080/00450618.2017.1315836

M3 - Article

VL - 51

SP - 73

EP - 77

JO - Australian Journal of Forensic Sciences Online

T2 - Australian Journal of Forensic Sciences Online

JF - Australian Journal of Forensic Sciences Online

SN - 0045-0618

IS - 1

ER -